Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 199, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 19, 2008, 3:25 PM CDT for Jackson County, Minnesota. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2008, 3:25 PM CDT (20:25 UTC)
- Expired
- Jul 19, 2008, 4:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
County Jackson County, MN
The radar
The Sioux Falls radar (KFSD), 141 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 3:30 PM CDT | TSTM WND GST 60 | 5 N Jackson, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 2:28 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1477 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 192025
SVRFSD
MNC063-192100-
/O.NEW.KFSD.SV.W.0199.080719T2025Z-080719T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 PM CDT SAT JUL 19 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN JACKSON COUNTY IN SOUTHWEST MINNESOTA
* UNTIL 400 PM CDT
* AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED 5 MILES NORTHEAST OF
LAKEFIELD...OR 9 MILES SOUTH OF WINDOM...MOVING SOUTHEAST AT 23
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
JACKSON AROUND 345 PM CDT...
THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.
LAT...LON 4375 9486 4350 9486 4350 9491 4369 9525
4383 9513
TIME...MOT...LOC 2025Z 304DEG 20KT 4372 9508
$$
JM2 follow-up statements
000
WWUS53 KFSD 192044
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
343 PM CDT SAT JUL 19 2008
MNC063-192100-
/O.CON.KFSD.SV.W.0199.000000T0000Z-080719T2100Z/
JACKSON MN-
343 PM CDT SAT JUL 19 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR EASTERN JACKSON COUNTY...
AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 3 MILES NORTH OF
JACKSON...OR NEAR JACKSON...MOVING SOUTHEAST AT 23 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ALPHA AROUND 355 PM CDT...
DAMAGING WINDS UP TO 60 MPH WERE REPORTED 5 MILES NORTH OF JACKSON
AT 330 PM CDT WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE
SHELTER AND STAY AWAY FROM WINDOWS
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.
LAT...LON 4375 9486 4350 9486 4350 9491 4369 9525
4383 9513
TIME...MOT...LOC 2043Z 304DEG 20KT 4366 9497
$$
JM000
WWUS53 KFSD 192057
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
357 PM CDT SAT JUL 19 2008
MNC063-192107-
/O.EXP.KFSD.SV.W.0199.000000T0000Z-080719T2100Z/
JACKSON MN-
357 PM CDT SAT JUL 19 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JACKSON COUNTY WILL
EXPIRE AT 400 PM CDT...
THE STORM HAS WEAKENED AND EXITED THE WARNED AREA.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.
LAT...LON 4375 9486 4350 9486 4350 9491 4369 9525
4383 9513
TIME...MOT...LOC 2057Z 304DEG 20KT 4362 9488
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:45 AM CDT, 5 hours 40 minutes earlier.
Area forecast discussion, Jul 19, 9:45 AM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 945 AM CDT SAT JUL 19 2008 .DISCUSSION... MORNING MCS MOVED THROUGH CWA WITH RAINFALL TOTALS UP TO AN INCH WITH LITTLE WIND AND VERY SMALL HAIL. QUITE A BIT OF SUBSIDENCE BEHIND IT WHICH WILL MAKE IT MORE DIFFICULT FOR REDEVELOPMENT THIS AFTERNOON. HOWEVER...WITH PLENTY OF MOISTURE IN PLACE...HEATING... AND HINT OF WEAK LIFT TO THE WEST OF MISSOURI RIVER...I WILL ONLY DECREASE POPS THROUGH 00Z BUT NOT TAKE THEM OUT DUE TO ABOVE REASONING. BIG QUESTION IS WHERE THE STORMS WILL DEVELOP. PLENTY OF OUTFLOW BOUNDARIES AROUND...SO VERY DIFFICULT TO PIN DOWN AREA. SEVERE THREAT WILL BE THERE DUE TO AVAILABLE CAPE AND SOME SHEAR...BUT DO NOT EXPECT IT TO BE WIDESPREAD. MAIN THREAT WOULD BE WIND AND HAIL. && .AVIATION... VFR CIGS EXPECTED THIS AFTERNOON AFTER AREAS OF STRATUS BURN OFF THE REMAINDER OF THIS MORNING. WIDELY SCATTERED -TSRA POSSIBLE AFTER 20Z BUT AREA OF DEVELOPMENT IS UP IN THE AIR DUE TO NUMBER OF BOUNDARIES IN CWA. WILL MENTION IN FORECAST BUT ONLY HAVE SHORT WINDOW OF OCCURRENCE. && .PREV DISCUSSION... ACTIVE DAY WEATHER WISE FOR THE CWA. LINEAR MCS IS EXPECTED TO CONTINUE TO MOVE EAST ACROSS THE NRN CWA EARLY THIS MORNING AS CONVECTION REFIRES ALONG COLD POOL OUTFLOW. NOT SURE HOW MUCH INFLUENCE THIS SYSTEM WILL HAVE ON THE LARGER SYNOPTIC SCALE TODAY...BUT AT THIS TIME THINK IT WILL ONLY HAVE A MINOR IMPACT. WILL HAVE TO MONITOR FOR SEVERE THUNDERSTORMS THIS MORNING... ESPECIALLY IN AREAS W OF I29. THERE IS ENOUGH INSTABILITY AND EFFECTIVE SHEAR FOR NICKEL HAIL AND WINDS TO 60 MPH...ALTHOUGH THE OVERALL THREAT OF SEVERE STORMS IS ON THE LOW SIDE. LLJ AND ISENTROPIC FORCING WILL BE THE MAIN TRIGGERS FOR NEW THUNDERSTORM DEVELOPMENT S AND W OF THIS MORNINGS INITIAL MCS. ATTM STORMS CONTINUE TO FORM IN S CNTRL AND WRN SD IN ASSOCIATION WITH THESE FEATURES. PROVIDED MODELS HAVE A HANDEL ON LLJ EVOLUTION TODAY...SHOULD SEE THE BULK OF THIS CONVECTION LIFT ENE INTO E CNTRL SD THROUGH THE MORNING HOURS...BUT THAT DOES NOT PRECLUDE STORMS IN THE SRN CWA. ACTUAL EVOLUTION OF STORMS THIS MORNING WILL HAVE A BIG IMPACT ON CHANCES AND LOCATION OF STORMS THIS AFTERNOON...AND THE POTENTIAL FOR SEVERE STORMS...MAINLY DEPENDING ON WHAT EXTENT BNDRY LAYER STABILIZES. MAIN CHANCES FOR SEVERE WX THIS AFTERNOON/EARLY EVENING SHOULD BE INTO NW IA...PROVIDED MINIMAL CONVECTION THIS MORNING AND AMPLE DAYTIME HEATING FOR DESTABILIZATION. MAIN SEVERE WX THREAT WITH AFTERNOON STORMS WOULD BE HAIL TO THE SIZE OF QUARTERS...70 MPH WIND GUSTS...AND ISOLATED TORNADOES. CONVECTION SHOULD QUICKLY SHIFT E AND S OF THE CWA THIS EVENING AS FRONTAL BNDRY AND OUTFLOW FROM CONVECTION STABILIZES THE ATMOSPHERE. GFS HINTS AT RETURN FLOW BY LATE TONIGHT INTO SUN MORNING...CAPABLE OF TRIGGERING CONVECTION. LEFT A SLIGHT CHANCE IN FOR SUN MORNING...BUT THINK RETURN FLOW COULD BE SLOWER THAN GFS INDICATES. BETTER CHANCES FOR STORMS LOOKS TO BE LATE SUN AFTERNOON AND EVENING NEAR A SFC BNDRY LINGERING NEAR THE CWA. && AVIATION... THUNDERSTORMS WILL PUSH EAST ACROSS THE AREA THIS MORNING AND MAY IMPACT ALL TAF SITE. EXPECT 30 TO 40 MPH WIND GUSTS WITH THESE STORMS AND RAINFALL WHICH MAY REDUCE VISIBILITIES TO LESS THAN 1/2 MILE. OTHERWISE...GENERALLY VFR THROUGH THE DAY. CONTINUED CHANCES FOR THUNDERSTORMS THIS AFTERNOON...MAINLY INTO NW IA AND SW MN. CLEARING SKIES FOR TONIGHT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jul 19, 10:25 AM CDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1025 AM CDT SAT JUL 19 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1025 AM CDT SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE THIS AFTERNOON DUE TO THE SUNS HEAT WORKING ON THE AVAILABLE MOISTURE. THE LOCATION OF STORM DEVELOPMENT WILL BE DIFFICULT TO DETERMINE DUE TO THE LARGE NUMBER OF OUTFLOW BOUNDARIES PRODUCED BY THE STORM ACTIVITY OF THE PAST 24 HOURS. THE STORMS THAT DEVELOP WILL HAVE THE POTENTIAL OF BECOMING SEVERE WITH STRONG WINDS AND HAIL UP TO THE SIZE OF NICKELS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS AREAS ALONG INTERSTATE 90 AND TO THE SOUTH ON SUNDAY. SOME OF THE STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 19, 2:59 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
259 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 3 NE CANISTOTA 43.63N 97.25W
07/19/2008 E0.75 INCH MCCOOK SD TRAINED SPOTTER
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 2:31 PM CDT | Severe Thunderstorm Warning | FSD | Rock | 44 min |
| Jul 19, 3:40 PM CDT | Severe Thunderstorm Warning | FSD | Rock | 50 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.